Heat, Athens
- When
- July 28, 11:00 AM EST to July 29, 5:00 PM EST
- Where
- Athens forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.334, -82.045 (the zone’s center; the record gives no point)
Another surge of heat and humidity occurred on the 28th and 29th. Temperatures peaked from 90 to the mid 90s.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Another surge of heat and humidity occurred on the 28th and 29th. Temperatures peaked from 90 to the mid 90s. The heat index reached into the 100 to 105 degree range.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 28, 5:59 AM EST, 5 hours 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 659 AM EDT THU JUL 28 2011 .SYNOPSIS... HIGH PRESSURE ALOFT TODAY BREAKS DOWN TONIGHT...ALLOWING A WEAK COLD FRONT TO APPROACH LATE FRIDAY. THE FRONT THEN SLOWLY LUMBERS THROUGH THE AREA LATE FRIDAY NIGHT THROUGH SATURDAY NIGHT. && .NEAR TERM /THROUGH TONIGHT/... A WARM FRONT MOVING E ACROSS OHIO THIS MORNING MOVES INTO PENNSYLVANIA LATER TODAY...ITS ASSOCIATED CLOUD SKIRTING NORTHERN CWA BUT ITS PRECIPITATION HOLDING TO THE N AS HIGH PRESSURE ALOFT BUILDS TOWARD THE AREA FROM THE SW. FORECAST DATA INDICATE THAT DOWNWARD MOTION DOMINATES WITH MID LEVEL DRYING AS UPPER HEIGHTS BUILD. HIGH PRESSURE SURFACE AND ALOFT THEN STARTS TO BREAK DOWN TONIGHT...BUT MAINTAINS ENOUGH INFLUENCE TO KEEP THE WEATHER DRY. FOG FORMATION IS AGAIN LESS THIS MORNING THAN PREVIOUS MORNING...AND WILL BE LESS STILL TONIGHT...CONFINED MAINLY TO NORTHERN MOUNTAIN VALLEYS...ALTHOUGH THE TYGART VALLEY HAS BEEN A BIT UNCHARACTERISTICALLY RESISTANT TO FOG RECENTLY. WITH 20-22C H85 AIR ARRIVING BEHIND THE WARM FRONT...HIGHS WILL BE A COUPLE OF TICS HIGHER THAN ON WED...MID 90S FOR THE LOWLANDS. USED THE MET TO REFLECT THIS...THE MAV APPEARING ONCE AGAIN TOO HIGH. THIS IS CLOSE TO PREVIOUS FORECAST. DEW POINTS ONLY IN THE LOWER TO MID 60S THIS AFTERNOON KEEP APPARENT TEMPERATURES FROM GETTING ABOVE THE UPPER 90S SO NO HEAT ADVISORY NEEDED. WILL MENTION IMPACT IN RWS. AOA THE HIGHER MET ON LOWS TONIGHT...STILL A BIT LOWER THAN THE PREVIOUS FORECAST. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... SHOWER AND THUNDERSTORM CHANCES WILL BE ON THE INCREASE IN THE SHORT TERM AS A VERY SLOW MOVING COLD FRONT APPROACHES THE REGION FROM THE NORTH. FRIDAY WILL BE ANOTHER WARM DAY OUT AHEAD OF THE FRONT...WITH GOOD SOUTHWESTERLY FLOW...DEW POINTS WILL BE ABLE TO CLIMB INTO THE UPPER 60S TO LOWER 70S AGAIN. THIS WITH TEMPS CLIMBING INTO THE LOWER TO MID 90S...WILL CREATE HEAT INDICES IN THE UPPER 90S ACROSS MUCH OF THE LOWLANDS...WITH HEAT INDICES AT A FEW LOCATIONS POSSIBLY TOUCHING THE 100 DEGREE MARK...ALTHOUGH NOT EXPECTED TO BE WIDESPREAD ENOUGH TO WARRANT A HEAT ADVISORY. AS THE COLD FRONT APPROACHES THE REGION LATE FRIDAY NIGHT INTO THE WEEKEND...SHOWER AND THUNDERSTORM CHANCES WILL INCREASE...WITH HEAVY DOWNPOURS POSSIBLE WITH ANY STORMS THAT DEVELOP AS PW VALUES WILL ONCE AGAIN JUMP CLOSE TO 2 INCHES. COLD FRONT WILL SLOWLY SAG SOUTH THROUGH THE CWA OVER THE WEEKEND...AND FINALLY END UP JUST ALONG SOUTHERN ZONES...OR JUST SOUTH OF SOUTHERN ZONES SUNDAY MORNING. THE AMOUNT OF DRYING THAT IS ABLE TO TAKE PLACE SUNDAY OVER THE SOUTHERN ZONES WILL DEPEND ON THE LOCATION OF THIS FRONT. AT THIS POINT...HAVE LEFT POPS IN FOR SUNDAY MORNING. BEHIND THE FRONT...DRIER WEATHER WILL MOVE INTO THE CWA FROM NORTH TO SOUTH AS HIGH PRESSURE TAKES CONTROL. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... THE WEAK COLD FRONT BRINGS SHOWERS AND THUNDERSTORMS SATURDAY. CONSENSUS AMONG SREF/GFS/ECMWF SUGGEST BETTER CONFIDENCE ON PCPN/STORM ACTIVITY FOR SATURDAY. THEREFORE...INCREASE POPS TO LIKELY.HEAVY DOWNPOURS WILL BE POSSIBLE WITH ANY SHOWER/STORM ACTIVITY AS PW VALUES WILL ONCE AGAIN TOP OUT CLOSE TO 2 INCHES. MODELS SHOW H5 SHORT WAVES RIDING SOUTHEAST UNDER NORTHWEST FLOW LATE SUNDAY AND MONDAY. THE FRONT WILL MOVE SOUTH OF THE AREA BY 12Z SUNDAY. A WEAK WEAK HIGH PRESSURE DEVELOPS BEHIND THE FRONT...TO PROVIDE DRIER WEATHER. HOWEVER...MODELS INDICATED THE THIS FRONT WILL SLOW DOWN ACROSS OUR EXTREME SOUTHERN SECTIONS...AND ITS VICINITY COULD KEEP LINGERING SHOWERS OR STORMS THERE. THEREFORE...KEPT CHANCE POPS FOR OUR SOUTHEAST WV MOUNTAINS. BLENDED HPC GUIDE AND GMOS GUIDANCE FOR TEMPERATURES THROUGH THE PERIOD. ALTHOUGH TEMPS WILL BE IN THE LOWER TO MID 90S ACROSS MUCH OF THE CWA...DEW POINTS DONT LOOK TO BE AS HIGH AS THEY WERE LAST WEEK...AND AS A RESULT...AM EXPECTING HEAT INDICES TO PEAK IN THE UPPER 90S...WITH A FEW ISOLATED LOCATIONS POSSIBLY REACHING INTO THE LOWER 100S. AS A RESULT...AT THIS POINT...THINKING A HEAT ADVISORY WONT BE NEEDED BUT...NEVERTHELESS WILL BE HOT ENOUGH THAT CAUTION SHOULD BE EXERCISED BY PUBLIC. && .AVIATION /12Z THURSDAY THROUGH MONDAY/... IFR VALLEY FOG LESS PREVALENT THIS MORNING COMPARED WITH PREVIOUS TWO MORNINGS...AND WILL BURN OFF IN SHORT ORDER. FOG WILL BE EVEN LESS PREVALENT TONIGHT...PERHAPS LIMITED ONLY TO THE OTHERWISE VFR FCST INTO THIS EVENING. LIGHT SW FLOW SURFACE AND ALOFT...BECOMING W ALOFT TONIGHT. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z FRIDAY... FORECAST CONFIDENCE: HIGH ALTERNATE SCENARIOS: TIMING AND AMOUNT OF FOG FORMATION TONIGHT MAY VARY. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 11 12 13 14 15 16 17 18 19 20 21 22 EDT 1HRLY 07 08 09 10 11 12 13 14 15 16 17 18 CRW CONSISTENCY L M H H H H H H H H H H HTS CONSISTENCY M M M H H H H H H H H H BKW CONSISTENCY M H H H H H H H H H H H EKN CONSISTENCY L M H H H H H H H H H H PKB CONSISTENCY L M H H H H H H H H H H CKB CONSISTENCY L M H H H H H H H H H H AFTER 12Z FRIDAY... NO WIDESPREAD IFR EXPECTED. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...TRM/SL NEAR TERM...TRM SHORT TERM...SL LONG TERM...ARJ AVIATION...TRM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 414 AM EDT THU JUL 28 2011 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-290815- GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON- VINTON-MEIGS-GALLIA-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-WOOD- PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE- DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON- TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR- BARBOUR-POCAHONTAS-RANDOLPH- 414 AM EDT THU JUL 28 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. TRM
The national radar mosaic for the moment the first event began.
9 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 322940, 322941, 322942, 322943, 322944, 322945, 322946, 322947, 322948.